CMWM logo
transform-your-life
English Spanish
Wednesday, 13 August 2014 13:38

Drug-Induced Weight Gain

Written by 

Weight gain with over eating or eating fat-rich, high caloric diet is understandable. But some time you gain weight despite you are not over eating or eating bad; your medications may be the cause!

Drugs that may cause weight gain: The drugs commonly involved include:

Anti-diabetes drugs: Most anti-diabetic drugs cause weight gain:

  • Tolbutamide (Ornase),
  • Tolazamide (Tolinase),
  • Chlorpropamide (Diabenese),
  • Glyburide (Micronase, Diabeta, Glynase),
  • Glipizide (Glucotrol, Glucotrol XL),
  • Glimepiride (Amaryl), Repaglinide (Prandin),
  • Rosiglitazone (Avandia),
  • Pioglitazone (Actos),
  • Glucovance (Glyburide and Metformin), and
  • Metaglip (Glipizide and Metformin)
  • Insulin

(However, some anti- diabetes medicines such as Byetta and Symlin, may help you lose weight)

  • Anti-depressants: About 25% of people using antidepressant medications, including the popular SSRI (selective serotonin reuptake inhibitor) drugs like Lexapro, Paxil, Prozac and Zoloft -- can cause a weight gain of 10 pounds or more.
  • Tricylics (like Elavil and Tofranil) and MAO inhibitors (drugs like Parnate and Nardil. Anti-depressants such as Elavil and Trofanil, as these cause a drop in the metabolic rate.
  • Anti-seizure medications such as Zonegran and Topamax, Depakote and Valproate
  • Steroids: Steroids like cortisone and prednisone used for rheumatoid arthritis, allergies and many other diseases
  • Blood pressure medications
  • Medications for heartburn
  • Contraception ( like Portia or Levora)
  • Hormone therapy

Weight gain varies from person-to-person and from drug-to-drug. Some people may gain a few pounds throughout the course of a year, while other people can gain 10, 20 or more pounds in just a few months. Weight gain may be quite significant because many of these medications are taken for chronic medical conditions; you may need to use them for several years with their use contributing to significant weight gain throughout time.

Please note:

If you are gaining weight and suspect that your current medications may be the cause, it is important that you do not stop taking the medicine or switch to a lower dosage without speaking to your doctor. Stopping or changing your medication may result in a potentially serious health condition going untreated, which may put your health at risk. In most cases, there are other medications available that your doctor can switch you to that offer the same beneficial effect but will not cause excess weight gain. If the drug cannot be switched, then your doctor can provide you with advice on diet changes that might help and will likely encourage you to increase your aerobic exercise to offset any weight changes.

Read 2898 times
Login to post comments
*Disclaimer: Results are typical but not guaranteed. Your actual results may vary. Real CalMWM patients shown with permission.

Success Stories

movie track

View testimonial videos of real CMWM patients.

Clinic Locations

map search

To find the clinic nearest you, visit the Locations page.

Shop Online

shopping cart

Visit the Online Store to purchase supplements.

Contact Us

mail

Have a question or comment? Visit the Contact page.